Anyone else experience balance problems and high pitched sounds in ears? Any connection to thyroid imbalance?

Hi all. Iv'e been experiencing some very unusual symptoms lately. My ears have been making high pitched sounds especially when I move my eyes! They both seem connected in some way! Iv'e had my ears checked out for wax build up and they are clear, so that's not the cause. Thought that it may have been low BP but that's not the case. I have a feeling it may be Tinnitus. Does anyone know whether Tinnitus can be linked to Graves? The only other reason I can think of, is that I came off anti-depressants about 8 weeks ago after taking them for about 10yrs ( undiagnosed Graves). It's much worse in the mornings. I reduced my Thyroxin to 75/75/100 from 75/100 about 5 weeks ago as my levels were on the high side and I was feeling very hot with pulse increase. Anyone got ideas on this please? Lynne x

19 Replies

  • Yep, tinnitus is another loveable side effect of thyroid disease, mostly hypothyroidism I believe. It often indicates you're not being optimally treated.

  • Hi LilyMay. My TSH is low just under normal range at 0.203 (ref 0.270-4.200) Free T4 was 20.02 ( 12-22). Free 4.6 (3.1-6.8). Was feeling hyper so decreased very slightly to 75/75/100, from 75/100. didnt have the tinnitus until I reduced down. Don't know which is more uncomfortable. The tinnitis or the slightly hyper symptoms! Lynne x

  • As LilyMay has said - yes.

  • Thanks for the link Shaws. I'm in a bit of a dillema. Have you got any idea how long anti-Ds take to get completely out of one's system? It's about 6-8 weeks for me, so there could be a chance that it's this that's causing the tinnitus type thing. Or reducing levo. Don't want to fiddle about with my dose just yet. It's one thing after another isn't it? Lynne x

  • I get both on and off, but mine seems directly related to a shoulder and neck injury, both problems began just after the injury, get worse if I hurt my neck, and disappear with massage and manipulation. However I do know some people get both with hypothyroidism and they are also a side effect of various drugs, and can be caused by withdrawal from some drugs I believe, so I suggest that you investigate what has caused you to have these symptoms, to rule out all other possibilities, because there could be a reason apart from your thyroid. Not quite sure how you'd investigate it because it took me a long time to work out what mine was caused by, but at least I can now get rid of them.

  • Hmm.... I reduced down a few weeks ago. Also had neck injury in the past. All a bit confusing as to what is causing it. Coming off anti-ds as well. God help me lol. x

  • Tell me! Before I went on block and replace I constantly had ear problem, tinnitus, earache, deafness as well as sinus pain and bouts of unexplained toothache.

    Discovered I had Graves, went on B&R - a year altogether on Carbimazole then carb and thyroxine - during that period? Not a hint of ear problems, toothache or sinus problems - absolutely nothing, it was great.

    Stopped B&R last November - has first trip to the dentist for x rays to find source of toothache by the middle of January - of course he found nothing! Terrible sinuses are back too then yesterday coming home from work - left ear suddenly went deaf. Well not deaf enough to block out the high pitched whistling noises of tinnitus. I've put some ear drops in but still deaf today - sometimes I can stick my finger in it and waggle it about and I get slightly less deaf but not much improvement really.

    My TSH was heading upwards last time my bloods were done so I'm not getting hyper again - I think I'm heading hypo and I never felt great when my TSH was this high before. I blame it all on my thyroid. So annoying. What we have to suffer. I bet my endo will say it has nothing to do with my thyroid but Im afraid I don't agree with that.

  • Yes I get this said it was part of hypothyroidism ...was he wrong again?

  • I have Tinnitus too, it can be linked to hypothyroidism, there is no cure for Tinnitus, I am sorry to say, I have had it for years, you learn to live with it over time, there are things you can do to mask it. I hope you feel better soon.

  • I also have tinnitus. It can drive you up the wall. But you deal with it. X

  • Could be low B12. Helvella has replied comprehensively about B12 i response to 'Newby Graves' question also listed today. S

  • Thanks sandywandy1. My vit B12 is 390 (range with BH 191-663) I have started taking H+B Vitamin B complex that includes vit b12 100ug. Had Graves for 7 yrs but this is the first time iv'e had this problem. Feels as if I want my ears to "pop". Like a build up of pressure. Lynne x

  • Me too!!! I had graves as well! My b12 is 261 in range but low what ive seen in here bottom end of range was 191 x

  • My ears are doing it right now grrr like cascading glitter falling only way l can describe it! X

  • Hi, your response has been emailed to me, but not showing here. My mum gets similar ear problems with low b12. 390 isn't that high. A am lower, but am taking Jarrow's 1000 sublingual for other symptoms. I have Graves and have been hyper, hypo and ok ish, but haven't had the ear problems. It was the balance that made me think B 12; I know balance can be connected with ear problems. We are all different so sorry if I am adding to confusion, but it might be worth trying to up the B12 as we cannot overdose on it. S

  • Sandywandy1 - its 4 posts up from here. Lynne x

  • Hi, I started getting tinnitus about the same time I got very stressed (stress is one of the big triggers of Hashimoto's - Hypothyroidsim). I looked it up on the internet and it said there's nothing you can do. I found out 3 years later that I had Hashimoto's and sub-clinical hypothyroidism and started noticing that a lot of things I had such as a frozen shoulder, lichen sclerosus etc have a connection to Hashi-Hypo. So I never got around to seeing an ENT specialist. My hearing has got worse and sometimes my ears will suddenly feel like I'm under water so I thought I had better get my hearing tested. I'm quite lucky at the moment as I'm on private health insurance in Abu Dhabi so got the tests done there and then. I had a lot of wax build up so he took that out. I then went in a booth for hearing tests. The results showed that my hearing was 20% below the average for my age. I did tell him at the beginning of the appointment that I had Hashi & Hypo. At the end of the appointment I also told him that I had been standing next to an extremely loud fire alarm and the tinnitus had started around that time. He said if that was the cause and if I had come in sooner he could have given me steroid ear drops that might have cured it but because I've had it for over 5 years it's too late now. I've also heard that low B12 and low ferritin can cause tinnitus. Anyhow, my main point is that ask to see an ENT specialist and ask about steroid ear drops that might be able to stop tinnitus at its early stage. Best of luck :)

  • Thanks for reply soldieress. Will get it seen to if it still around after bank hols. It could be withdrawal symptoms from coming off anti-Ds cold turkey about 6 weeks ago, so not really sure whether it also could be that. Iv'e also been very tearful since it started, so my hunch at the moment, is that it's more likely to do with the withdrawal from anti-Ds. I'm hoping so, as if this is the case, it will improve as my body adjusts. Would hate to have this full time! Hope you are coping with yours at the moment. X

  • Could this be why my eats keep on popping?

You may also like...